Texas, 2008

Dust Storm and Hail in Texas, May 25, 2008

May 25, 2008 · NWS LUB · 12 events in 9 counties and zones

A complex of thunderstorms developed over the Texas and New Mexico border region during the late afternoon of the 25th and propagated eastward over the western South Plains. Hot afternoon temperatures over the region and relatively dry air in the sub-cloud layer contributed to an enhanced potential for dangerous thunderstorm winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of thunderstorms developed over the Texas and New Mexico border region during the late afternoon of the 25th and propagated eastward over the western South Plains. Hot afternoon temperatures over the region and relatively dry air in the sub-cloud layer contributed to an enhanced potential for dangerous thunderstorm winds.

A mesoscale cold pool organized as thunderstorms evolved into a complex over the western South Plains during the early evening hours. The intense outflow, characterized by a blinding wall of blowing dust, resulted in significant and widespread damage in a number of South Plains communities. Multiple wind gusts between 70 and 80 mph were recorded by area meteorological mesonets, including the Texas Tech University West Texas Mesonet.

A dairy farm east of Muleshoe (Bailey County) suffered extensive damage and a number of cattle were killed. At least two trailer homes were additionally heavily damaged and/or destroyed there. More than 130 utility poles were blown down across the area. Damages were estimated to exceed $350,000 across the region. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 2:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 25, 2:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SUN MAY 25 2008

.SHORT TERM...
MOIST AND UNSTABLE ATMOSPHERE IN PLACE OVER MUCH OF THE SOUTH
PLAINS THIS AFTERNOON WITH DRYLINE SHARPENING UP OVER EASTERN NEW
MEXICO AND STRONG SOUTHERLY FLOW AIDING IN ADEQUATE LOW LEVEL
MOISTURE TRANSPORT. DEWPOINTS HAVE REMAINED IN THE UPPER 50S TO
MIDDLE 60S DESPITE AFTERNOON MIXING. ABUNDANT SOLAR HEATING HAS
AIDED TEMPERATURES INTO THE UPPER 80S TO LOWER 90S WITH A FEW MORE
DEGREES OF WARMING EXPECTED. LAPS ANALYSIS AT 19Z INDICATING
2400-2600 J/KG OF CAPE AND -20 OR LESS CIN.

FLOW ALOFT NOT VERY STRONG AS BEST JET ENERGY REMAINS CLOSER TO THE
UPPER TROUGH OVER ARIZONA/WESTERN NEW MEXICO. LACK OF UPPER
WAVE/IMPULSE PLACES FOCUS FOR LIFT ON THE DRYLINE.

THE THREAT AREA FOR SEVERE THUNDERSTORMS WILL LIKELY REMAIN OVER THE
EXTREME SOUTHWEST PANHANDLE...WEST AND NORTHWEST SOUTH PLAINS IN
HIGH CAPE...STEEP LAPSE RATE AND LOW CIN ENVIRONMENT. DRYLINE NOT
EXPECTED TO MIX MUCH FURTHER EAST SO WILL KEEP HIGHEST POPS WEST AND
CHANCE POPS TO NEAR I-27 IF STORMS PROPAGATE OFF COLD POOL
INTERACTIONS THIS EVENING. AREAS WEST OF A TULIA TO LITTLEFIELD TO
LEVELLAND TO PLAINS LINE HAVE THE BEST CHANCE FOR LARGE HAIL AND
DAMAGING WIND THREAT. SLOWER STORM MOTION MAY ALSO YIELD LOCALIZED
HEAVY RAIN/FLOOD THREAT.

ACTIVITY EXPECTED TO WIND DOWN AROUND 06Z WITH LOSS OF HEATING.
LOW CLOUDS A POSSIBILITY EARLY MONDAY BUT ENVIRONMENT NOT AS GOOD
AS THIS MORNING WITH POTENTIAL FOR SLIGHTLY MORE VEERED FLOW.
MOIST CONDITIONS WILL REMAIN IN PLACE WITH MILD
OVERNIGHT MINIMUMS.   KW

.LONG TERM...
A CONVECTIVE/SEVERE WEATHER EPISODE WILL LIKELY BE ONGOING AT THE
BEGINNING OF THE LONG TERM PERIOD MONDAY EVENING OVER THE CENTRAL
AND EASTERN PORTIONS OF THE FORECAST AREA. THE SLOSHING DRYLINE WILL
REMAIN ON THE CAPROCK/LLANO ESTACADO BEFORE A MODEST MIX EASTWARD
TUESDAY. A COLD FRONT IS PROGGED TO PUSH SOUTHWARD INTO THE TEXAS
PANHANDLE DURING THE DAY TUESDAY. THUS A CHANCE FOR CONVECTION
REMAINS...ESPECIALLY OVER THE CENTRAL/EASTERN FA IN PROXIMITY TO
TRIPLE POINT. MEANWHILE HEIGHTS WILL BUILD ALOFT AND DEEP LAYER FLOW
WILL BE ON THE DECREASE...HOWEVER...THE HIGH THETA-E AIRMASS
CURRENTLY AND PROGGED IN THE WARM SECTOR SUGGEST A SEVERE WEATHER
THREAT WILL REMAIN.

RAIN/STORM CHANCES WILL GRADUALLY DIMINISH FROM NORTH TO SOUTH
THROUGH WEDNESDAY AS RELATIVELY MORE STABLE SURFACE RIDGING PUSHES
SOUTH AND A MORE AMPLIFIED RIDGE ALOFT TAKES SHAPE OVER THE SOUTHERN
PLAINS. MEDIUM RANGE GUIDANCE SUGGEST THE RIDGE MAY BECOME FLATTENED
ENOUGH TO ALLOW WEAK WAVES TO PROPAGATE NORTH OF THE AREA IN NEAR
ZONAL FLOW AND THEIR ASSOCIATED FRONTAL BOUNDARIES BY THE NEXT
WEEKEND. ATTM HAVE KEPT POPS BELOW SLIGHT CHANCE CATEGORY...BUT
TRENDS WILL CONTINUE TO BE MONITORED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  91  57  86  54 /  50  10  10  20  20
TULIA         65  90  61  86  56 /  50  30  30  20  20
PLAINVIEW     66  91  62  86  58 /  40  30  30  20  30
LEVELLAND     67  94  63  90  60 /  40  30  20  20  20
LUBBOCK       68  93  66  89  61 /  30  30  30  20  20
DENVER CITY   67  93  63  93  60 /  40  20  20  20  20
BROWNFIELD    68  94  65  92  61 /  30  30  30  20  20
CHILDRESS     72  95  68  89  60 /  20  30  40  30  40
SPUR          68  93  67  91  62 /  20  30  50  30  30
ASPERMONT     72  96  71  94  64 /  10  20  30  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/20
Hazardous weather outlook, May 25, 2:42 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT SUN MAY 25 2008

TXZ021>044-262045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
342 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS
THIS AFTERNOON AND EVENING.

THUNDERSTORM INITIATION IS EXPECTED ALONG THE DRYLINE NEAR THE
WEST TEXAS AND NEW MEXICO BORDER LATER THIS AFTERNOON. MODERATE TO
STRONG CAPE AND ADEQUATE SHEAR WILL CREATE AN ENVIRONMENT FAVORABLE
FOR ISOLATED SUPERCELL STORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS. THE HIGHEST THREAT WILL LIKELY BE OVER THE EXTREME
SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AFTERNOON AND EVENING WILL SEE A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY OVER THE CENTRAL AND EASTERN SOUTH PLAINS
INTO THE EXTREME SOUTHERN PANHANDLE AND PORTIONS OF THE ROLLING
PLAINS. LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE THE
PRIMARY THREATS. A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
LATE TUESDAY AND EARLY WEDNESDAY AS A FRONT MOVES SOUTHWARD INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KW

In the hours before

Special weather statement, May 25, 4:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT SUN MAY 25 2008

TXZ033-039-252300-
COCHRAN TX-YOAKUM TX-
526 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR YOAKUM AND COCHRAN COUNTIES FOR
APPROACHING THUNDERSTORMS...

AT 526 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A CLUSTER OF SEVERE THUNDERSTORMS OVER LEA COUNTY NEW MEXICO. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH...AND MAY IMPACT PORTIONS OF
YOAKUM AND MORTON COUNTIES BY 6 PM. THESE STORMS HAVE A HISTORY OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING THUNDERSTORM WINDS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 25, 4:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT SUN MAY 25 2008

TXZ033-039-252300-
COCHRAN TX-YOAKUM TX-
526 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR YOAKUM AND COCHRAN COUNTIES FOR
APPROACHING THUNDERSTORMS...

AT 526 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A CLUSTER OF SEVERE THUNDERSTORMS OVER LEA COUNTY NEW MEXICO. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH...AND MAY IMPACT PORTIONS OF
YOAKUM AND COCHRAN COUNTIES BY 6 PM. THESE STORMS HAVE A HISTORY OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING THUNDERSTORM WINDS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 129 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
May 25, 4:30 PM CST to 4:50 PM CST
Where
Yoakum County, 7 mi WNW of Denver City to 3 mi N of Plains
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
33.009, -102.962

A swath of severe winds initiated over southwestern Yoakum County at 16:30 CST as intense outflow organized in advance of a thunderstorm complex. A 60 mph gust was first recorded by the Texas Tech University West Texas Mesonet site west of Denver City. By 16:35 CST, however, wind gusts had increased to 78 mph as measured by the same automated weather station. These intense winds continued as the convection spread northeastward, with a 75 mph gust measured near Plains at 16:50 CST.

Thunderstorm Wind, Cochran

When
May 25, 5:05 PM CST to 5:25 PM CST
Where
Cochran County, 14 mi SSW of Whiteface to 1 mi ENE of Morton
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
33.413, -102.713

Severe winds associated with a broad scale thunderstorm outflow and an accompanying blinding dust storm spread northward over Cochran County shortly after 18:00 CST. A peak wind gust of 79 mph was recorded by a Texas Tech University West Texas Mesonet site south of Whiteface. Winds gusting as high as 68 mph also were measured by the Texas Tech University West Texas Mesonet near Morton at 17:25 CST.

Thunderstorm Wind, Hockley

When
May 25, 5:25 PM CST to 6:20 PM CST
Where
Hockley County, 4 mi S of Levelland to 6 mi NNW of Ropesville
Measured
60 kt (69 mph) measured gust
Property damage
$60,000
Reported by
Mesonet
Coordinates
33.522, -102.370

Damaging winds and blinding blowing dust associated with well-organized thunderstorm outflow spread northeastward over parts of Hockley County during the early evening of the 25th. Severe wind gusts up to 61 mph were initially recorded by the Texas Tech University West Texas Mesonet south of Levelland at 17:25 CST. By 17:55 CST, however, gusts at the same site had intensified to a peak speed of 69 mph. Similar wind speeds, up to 65 mph, were estimated by a Texas Tech University West Texas Mesonet meteorologist near Ropesville at 17:50 CST. More than thirty wood utility poles were broken by the winds along Texas Highway 114 just east of Levelland.

Hail, Bailey

When
May 25, 5:30 PM CST to 5:40 PM CST
Where
Bailey County, 14 mi WSW of Needmore to Muleshoe
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.953, -102.956

Multiple reports of large hail were received as a severe thunderstorm impacted a swath from near Maple to Muleshoe. A report of golf ball size hail near Maple was initially relayed by the broadcast media near Maple at 17:30 CST. By 17:33, penny size hail was reported in Muleshoe. Hail stones then grew larger, with nickel size hail reported in the city at 17:40 CST. The hail was also accompanied by damaging winds.

Thunderstorm Wind, Bailey

When
May 25, 5:35 PM CST to 5:45 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe to 8 mi E of Muleshoe
Measured
51 kt (59 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
34.193, -102.743

Severe thunderstorm winds resulted in considerable damage in the Muleshoe vicinity between 17:35 and 17:45 CST on the 25th. Extensive damage occurred to a pair of trailer homes just southeast of the city, when one was rolled by the winds and a second home sustained heavy roof damage. A barn was additionally reported to have been destroyed and large pieces of debris obstructed a county road just northeast of Muleshoe. East of the city, extensive damage occurred at a cattle dairy, where 1,500 stables were destroyed and at least three calves were killed. Local utility companies reported nearly 100 power poles were downed by the winds. The damaging winds were accompanied by large hail. The Texas Tech University West Texas Mesonet near Muleshoe recorded a peak wind gust of 59 mph at 17:45 CST, but winds associated with the damaging were likely stronger. No injuries were reported.

Hail, Parmer

When
May 25, 5:45 PM CST to 6:02 PM CST
Where
Parmer County, 7.5 mi SW of Lazbuddie to Lazbuddie
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.303, -102.713

Large hail accompanied severe thunderstorms in the Lazbuddie vicinity around 18:00 CST on the 25th. Golf ball size hail was initially reported along Texas Highway 214 north of Muleshoe, just north of the Parmer and Bailey County line. By 17:02 CST, quarter size hail reportedly covered the ground in Lazbuddie per local fire department officials. The hail was intermittently accompanied by severe wind gusts. No damage was reported.

Thunderstorm Wind, Lamb

When
May 25, 5:50 PM CST to 6:45 PM CST
Where
Lamb County, Littlefield to 6 mi S of Olton
Measured
57 kt (66 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
33.920, -102.320

A swath of severe winds accompanied a complex of thunderstorms over central and northeastern portions of Lamb County during the evening hours of the 25th. A 59 mph wind gust was initially recorded by the Texas Tech University West Texas Mesonet site near Amherst at 17:50 CST. A wind gust up to 66 mph also was recorded by the Texas Tech University West Texas Mesonet south of Olton at 18:35 CST. Local officials and newspapers additionally reported light damage in the city of Littlefield. A fence was blown down at the Littlefield High School, and a roof was partially blown off of a building. Several power lines also were blown down. Widespread blowing dust also accompanied the winds.

Dust Storm, Lubbock

When
May 25, 6:00 PM CST to 6:30 PM CST
Where
Lubbock forecast zone
Reported by
Newspaper
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

A haboob associated with thunderstorm outflow spread eastward over western Lubbock County around 18:00 CST. Visibilities were significantly reduced in areas from Wolfforth to Shallowater, as winds gusted to near 50 mph.

Thunderstorm Wind, Parmer

When
May 25, 6:04 PM CST to 6:10 PM CST
Where
Parmer County, 2 mi N of Lazbuddie to 2 mi NE of Friona
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.409, -102.620

Severe thunderstorm wind gusts accompanied thunderstorms, and at times large hail, along a swath from near Lazbuddie to Friona. Local fire department officials reported severe winds just north of Lazbuddie at 18:05 CST. Meanwhile, gusts up to 64 mph were recorded by both the Texas Tech University West Texas Mesonet and the KVII-TV schoolnet near Friona.

Thunderstorm Wind, Castro

When
May 25, 6:20 PM CST to 6:45 PM CST
Where
Castro County, 2 mi N of Dimmitt to 3 mi N of Hart
Measured
62 kt (71 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
34.579, -102.320

A swath of damaging winds spread eastward over portions of Castro County around 18:30 CST. A 71 mph gust was initially measured by the Texas Tech University West Texas Mesonet near Dimmitt at 18:20 CST, were several large trees were blown down and the roof was partially blown off of the school gym. By 18:35 CST, trees nearly one foot in diameter were blown down north of Nazareth as severe winds and hail impacted the area. At 17:45 CST, additional severe thunderstorm wind gusts up to 60 mph also were recorded by the Texas Tech University West Texas Mesonet near Amherst.

Hail, Castro

When
May 25, 6:35 PM CST
Where
Castro County, 10 mi N of Nazareth
Measured
0.75 in hail
Reported by
Public
Coordinates
34.695, -102.100

Penny size hail accompanied by damaging winds were reported near the intersection of Texas Highways 168 and 1075 north of Nazareth.

Thunderstorm Wind, Swisher

When
May 25, 6:43 PM CST to 7:20 PM CST
Where
Swisher County, Happy
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -101.850

The KVII-TV schoolnet in Happy recorded intermittent severe thunderstorm wind gusts up to 65 mph in Happy between 18:43 and 19:20 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99802, 99807, 99809, 99818, 99822, 99824, 99825, 99845, 99829, 99834, 99836, 99837.